Article Text

PDF
Poster presentations
Methadone toxicity in children
  1. N Alotaibi,
  2. H Sammons,
  3. I Choonara
  1. Academic Division of Child Health, University of Nottingham, The Medical School, Derbyshire Children's Hospital, Derby, UK

Abstract

Background and aim Poisoning and deaths linked to methadone have risen since the beginning of methadone treatment.1 2 Methadone poisoning is common among children.3 The aim of this review was to explore methadone toxicity cases in children.

Methods A systematic literature review was conducted to examine current knowledge regarding methadone toxicity in children. Methadone poisoning cases in the world were reviewed, as well as the number of methadone-related deaths. The databases searched were EMBASE, MEDLINE and PubMed. All relevant titles, abstracts and full articles were obtained and read.

Results 38-eight studies were identified which included a total of 62 children (3 weeks–13 years; median=2 years). Of the 62 cases, 26 cases were reported in the USA, 12 cases in the UK, six in France, five in China, four in Canada, two in Germany, one in Switzerland, one in Italy, one in Austria, one in Portugal, one in Poland, one in Slovakia and one in Malaysia. Twenty-nine children died due to methadone toxicity. Methadone plasma/serum concentrations were measured in 27 cases (22 died and 5 survived). The methadone plasma/serum concentrations in the 22 children who died range from 60 to 1200 µg/l (median: 385 µg/l). The plasma/serum concentrations of methadone in the five children who survived ranged from 30 to 360 µg/l (median: 100 µg/l). The common signs and symptoms were central nervous system depression 92% (n=57), respiratory depression 58% (n=36) and miosis 50% (n=31). It is not possible to be certain as to how many children were deliberately poisoned and how many cases were accidental. It is likely that most of the 11 infants (<12 months old) were poisoned deliberately. In three cases, the methadone was a contaminant in an antibiotic suspension.

Conclusion Methadone is a dangerous drug for children, because ingestion of tiny amounts can lead to death. A common cause of accidental poisoning of children is careless storage. Methadone toxicity is characterised by respiratory depression, central nervous system depression and miosis. There are overlaps between toxic and fatal concentrations. Accidental poisoning with methadone can be reduced by the education of patients, supervision of methadone consumption, dispensing of methadone doses in resistant bottles for children and storage of methadone in safe places.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.